Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Raleigh, NC

May 21, 2018Davidson County, Guilford County, Randolph County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 21, 2018, 5:21 PM EDT for Davidson County, Guilford County, Randolph County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 5:21 PM EDT (21:21 UTC)
Expired
May 21, 2018, 7:15 PM EDT
In force
114 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGUS52 KRAH 212121
FFWRAH
NCC057-081-151-212315-
/O.NEW.KRAH.FF.W.0004.180521T2121Z-180521T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
521 PM EDT MON MAY 21 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northeastern Davidson County in central North Carolina...
  Northwestern Randolph County in central North Carolina...
  Southwestern Guilford County in central North Carolina...

* Until 715 PM EDT
  
* At 520 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. Up to two inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Greensboro, High Point, Randleman, Thomasville, Archdale, Trinity,
  Jamestown, Randleman Regional Reservior Marina and Oak Hollow
  Marina.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3602 7983 3581 7981 3580 8011 3601 8013

$$

23
1 follow-up statement
501 
WGUS72 KRAH 212225
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
625 PM EDT MON MAY 21 2018

NCC057-081-151-212315-
/O.CON.KRAH.FF.W.0004.000000T0000Z-180521T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson NC-Randolph NC-Guilford NC-
625 PM EDT MON MAY 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
NORTHEASTERN DAVIDSON...NORTHWESTERN RANDOLPH AND SOUTHWESTERN
GUILFORD COUNTIES...

At 623 PM EDT, Doppler radar indicated another area of thunderstorms 
moving north into the warning area. Two to three inches of rain have 
already fallen. 

Some locations that will experience flooding include...
Greensboro, High Point, Randleman, Thomasville, Archdale, Trinity,
Jamestown, Randleman Regional Reservior Marina and Oak Hollow Marina.

Additional rainfall amounts of an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3602 7983 3581 7981 3580 8011 3601 8013

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:15 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 21, 3:15 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
315 PM EDT Mon May 21 2018

.SYNOPSIS...
A moist and slightly unstable air mass will remain entrenched across
central NC through the middle of the week. A cold front will move
through the area on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Monday...

Latest sfc analysis shows a weak backdoor front stretching across
the northern portion of the state, just south of the VA border.
Radar shows scattered showers and tstms developing invof of this
boundary.  The latest HRRR shows this area of shower/tstm activity
expanding as the afternoon progresses. While not every area will see
rain, the best chance for rain will be north of the line from
Albemarle to Clinton, this afternoon through the evening.

The latest mesoanalysis shows that the best instability is located
north and east of Raleigh.  While there is also an area of elevated
DCAPE north and east of Raleigh, deep layer shear is rather modest.
This suggests that the main concern will be wet downbursts for any
cells with elevated cores.  Also modest mid-level winds in this
mornings soundings suggest that slow-moving storms could produce
locally higher rainfall amounts.

Look for the storms and subsequent rain this evening to gradually
diminish as the night goes on.  Despite mostly cloudy conditions
tonight, given the light winds and high dwpts, there could be a few
patches of fog late tonight, esp areas that see the rain this
evening.  Low in the upper 60s to near 70.

&&

.SHORT TERM /Tuesday through Tuesday night/...
As of 315 PM Monday...

The boundary that's currently over our area is expected to lift back
to the north by 12Z Tuesday.  However, there is some indication in
models that a weak mid-level short wave moving up from the south
could prolong the risk for showers across our north/northeast zones
between daybreak and noon Tuesday. However, once this feature
passes, a pocket of dryer air in its wake should give us a brief
break in rain chances during the afternoon, esp across across the
eastern half of our CWA.

By Tuesday evening and night, we'll turn our attention to a cold
front approaching from the northwest (the system currently across
the northern/central Plains).  Models suggest that pre-frontal
shower and thunderstorm activity will begin approaching our western
zones as early as Tuesday evening, with best chances for rain across
our western and central zones overnight into Wednesday morning.

With little change in the airmass, expect highs Tuesday again in the
low-mid 80s and lows Tuesday night in the upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 235 PM Monday...

The subtropical ridge off the Southeast coast will keep central
North Carolina in a tropical airmass on Wednesday.  A frontal zone
dropping southward from the Mid Atlantic will enter northern parts
of the region Wednesday night and become stationary close to the
NC/SC border on Thursday.  The tropical airmass will be suppressed to
the south of the boundary Thursday and Friday before returning
northward into central North Carolina over the holiday weekend. In
addition, a tropical low is forecast to move northward across Cuba
and the Gulf of Mexico/Florida over the holiday weekend and early
next week.

Diurnal heating combined with the frontal boundary will generate
scattered convection Wednesday afternoon and evening. Scattered
convection Thursday and Friday should be limited to locations near
the NC/SC border and western Piedmont. Convection will overspread
the entire region over the 3-day holiday weekend with the return of
a tropical airmass and close proximity of the tropical low.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 315 PM Monday...

Latest satellite and obs shows VFR conditions with cigs mostly abv
15k AGL.  The exception is in and near scattered shower/tstm
activity, where flight conditions will briefly lower to low-MVFR or
IFR cigs.  These conditions will continue through the afternoon,
although rain and low-MVFR cigs may become a bit more widespread
along and north of a line from KINT-KGSB after 22/01Z.  After 22/05z
through about 22/11z , forecast soundings suggest patchy IFR
conditions may develop across the eastern Piedmont and Coastal
Plain, including KRWI, KRDU, and KFAY, in low cigs and some fog.
After 22/11Z, look for improving conditions as any low cigs begin to
lift with heating.

Looking beyond 18z Tue...and unsettled and moist week will provide
occasional opportunities for showers and tstms, and early morning
low cigs, through the rest of the forecast period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...Franklin
AVIATION...np
Hazardous weather outlook, May 21, 3:56 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
356 PM EDT Mon May 21 2018

NCZ083>086-088-222000-
Anson-Richmond-Scotland-Hoke-Cumberland-
356 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>043-073>078-089-222000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Sampson-
356 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms with heavy downpours are
possible this afternoon and evening. If the showers and storms train
across the same location, 1 to 2 inches of rain could occur in less
than a couple of hours, leading to localized flooding of streets and
swollen creeks. Small hail and brief strong wind gusts are also
possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated severe storms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 21, 4:18 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             1 WNW RESEARCH TRIANGLE 35.88N 78.86W
05/21/2018  E0.75 INCH       DURHAM             NC   TRAINED SPOTTER

            PENNY-SIZED HAIL AT DAVIS DR AND HOPSON RD
            IN MORRISVILLE.

&&

JFD
Special weather statement, May 21, 4:36 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT MON MAY 21 2018

NCZ010-011-212100-
Warren NC-Halifax NC-
436 PM EDT MON MAY 21 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN WARREN AND WEST CENTRAL HALIFAX COUNTIES UNTIL 500 PM
EDT...

At 436 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 8 miles south of Littleton, or 15 miles west of
Halifax. These storms were nearly stationary.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Medoc Mountain State Park, Arcola and Airlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3631 7775 3615 7785 3615 7787 3614 7787
      3616 7790 3617 7791 3617 7792 3619 7792
      3618 7793 3619 7794 3618 7795 3626 7807
      3638 7788
TIME...MOT...LOC 2036Z 020DEG 4KT 3631 7787

MORROW
Special weather statement, May 21, 4:38 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
438 PM EDT MON MAY 21 2018

NCZ007-024-212115-
Person NC-Orange NC-
438 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PERSON AND
NORTHEASTERN ORANGE COUNTIES UNTIL 515 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rougemont, or 9 miles east of Prospect Hill, moving north at 10 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Bushy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3631 7890 3624 7894 3624 7895 3622 7895
      3616 7899 3617 7909 3632 7909
TIME...MOT...LOC 2038Z 184DEG 7KT 3621 7903

MORROW
Special weather statement, May 21, 4:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
440 PM EDT MON MAY 21 2018

NCZ040-212115-
Chatham NC-
440 PM EDT MON MAY 21 2018

...A STRONG DEVELOPING THUNDERSTORM WILL AFFECT WEST CENTRAL CHATHAM
COUNTY UNTIL 515 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Siler City, moving north at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Siler City and Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3578 7941 3566 7943 3562 7945 3563 7952
      3568 7955 3578 7955 3579 7954
TIME...MOT...LOC 2040Z 184DEG 7KT 3566 7949

MORROW
Special weather statement, May 21, 4:44 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
444 PM EDT MON MAY 21 2018

NCZ023-212145-
Alamance NC-
444 PM EDT MON MAY 21 2018

...A DEVELOPING STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
ALAMANCE COUNTY UNTIL 545 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jericho, moving north at 10 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Lake Cammack Park & Marina, Altamahaw-Ossipee, Lake Burlington, Union
Ridge and Altamahaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3625 7933 3624 7932 3615 7938 3614 7950
      3625 7952
TIME...MOT...LOC 2044Z 184DEG 7KT 3620 7942

MORROW
Special weather statement, May 21, 5:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
502 PM EDT MON MAY 21 2018

NCZ009-026-212130-
Franklin NC-Vance NC-
502 PM EDT MON MAY 21 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN VANCE
AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking developing strong
thunderstorm near Franklinton, or 9 miles northwest of Louisburg,
moving northeast at 5 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Franklinton, Kittrell and Ingleside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3619 7824 3607 7837 3611 7852 3617 7850
      3618 7850 3628 7847
TIME...MOT...LOC 2101Z 205DEG 6KT 3616 7845

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:15 PM EDTSpecial Weather StatementRAHDavidson45 min
May 21, 2:24 PM EDTSpecial Weather StatementRAHWake36 min
May 21, 2:44 PM EDTSpecial Weather StatementRAHDurham31 min
May 21, 2:47 PM EDTSpecial Weather StatementRAHAlamance28 min
May 21, 2:53 PM EDTSpecial Weather StatementRAHDavie37 min
May 21, 3:02 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth43 min
May 21, 3:22 PM EDTSpecial Weather StatementRAHGuilford23 min
May 21, 3:23 PM EDTSpecial Weather StatementRAHOrange37 min
May 21, 3:29 PM EDTSevere Thunderstorm WarningRAHDurham, Orange28 min
May 21, 3:36 PM EDTSpecial Weather StatementRAHHalifax39 min
May 21, 3:45 PM EDTSpecial Weather StatementRAHGuilford30 min
May 21, 3:49 PM EDTSpecial Weather StatementRAHDurham26 min
May 21, 3:51 PM EDTSpecial Weather StatementRAHPerson24 min
May 21, 4:05 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Wake76 min
May 21, 4:14 PM EDTSpecial Weather StatementRAHDurham46 min
May 21, 4:17 PM EDTSpecial Weather StatementRAHGuilford43 min
May 21, 4:18 PM EDTAreal Flood AdvisoryRAHHalifax117 min
May 21, 4:25 PM EDTFlash Flood WarningRAHChatham, Durham, Wake39 min
May 21, 4:29 PM EDTAreal Flood AdvisoryRAHGuilford, Randolph2 hr
May 21, 4:33 PM EDTAreal Flood AdvisoryRAHAlamance, Orange, Person2 hr
May 21, 4:36 PM EDTSpecial Weather StatementRAHWarren24 min
May 21, 4:38 PM EDTSpecial Weather StatementRAHPerson37 min
May 21, 4:40 PM EDTSpecial Weather StatementRAHChatham35 min
May 21, 4:44 PM EDTSpecial Weather StatementRAHAlamance61 min
May 21, 5:02 PM EDTSpecial Weather StatementRAHFranklin28 min
May 21, 5:04 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford28 min
May 21, 5:07 PM EDTSevere Thunderstorm WarningRAHFranklin, Warren53 min
May 21, 5:22 PM EDTSpecial Weather StatementRAHRandolph53 min
May 21, 5:25 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Warren3 hr
May 21, 5:28 PM EDTSpecial Weather StatementRAHVance62 min
May 21, 5:53 PM EDTSpecial Weather StatementRAHGranville52 min
May 21, 6:00 PM EDTSpecial Weather StatementRAHChatham30 min
May 21, 6:04 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance56 min
May 21, 6:39 PM EDTAreal Flood AdvisoryRAHGranville, Vance3 hr
May 21, 6:39 PM EDTSpecial Weather StatementRAHChatham36 min
May 21, 6:44 PM EDTSpecial Weather StatementRAHGranville61 min
May 21, 6:55 PM EDTSpecial Weather StatementRAHDavidson50 min
May 21, 6:58 PM EDTSpecial Weather StatementRAHChatham47 min
May 21, 7:00 PM EDTSpecial Weather StatementRAHGranville60 min
May 21, 7:06 PM EDTSpecial Weather StatementRAHAnson39 min
May 21, 7:15 PM EDTAreal Flood AdvisoryRAHDavidson, Guilford, Randolph2 hr
May 21, 7:15 PM EDTSpecial Weather StatementRAHWake45 min
May 21, 7:28 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Wake3 hr
May 21, 7:45 PM EDTFlash Flood WarningRAHWake7 hr
May 21, 7:57 PM EDTSpecial Weather StatementRAHWake63 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.